Winner – New Business of the Year

Numerous suspected overdoses prompts alert from health unit and police

Numerous suspected overdoses prompts alert from health unit and police

in Health/Social Issues by
Numerous suspected overdoses prompts alert from health unit and police

An alarming increase in the number of suspect opioid overdoses in Kawartha Lakes is bringing an alert to be watchful for potentially dangerous drugs in the community.

The Haliburton, Kawartha, Pine Ridge (HKPR) District Health Unit is issuing an alert in collaboration with local police services to support people who use drugs.

The alert comes as the Kawartha Lakes Police Services reports five overdose incidents in the last six days. The overdoses are thought to be the result of a contaminated or poisoned drug supply, or inconsistent or increased potency, causing more severe overdose reactions.

“We are very concerned about these recent overdose incidents and are encouraging everyone to be extra vigilant and aware,” says Catherine MacDonald, substances and harm reduction coordinator with the HKPR District Health Unit. “This alert is being issued because there are potentially toxic substances present in the community that are putting people’s health at risk.”

The Health Unit reminds anyone who uses drugs (or those who know someone who does) to follow these safety tips:

Test a small amount of drug before you use.

Never use alone.

Ensure that 9-1-1 can be contacted in the event of an overdose.

Avoid mixing your drugs.

Keep a naloxone kit on hand. You can get a naloxone kit at most pharmacies and needle exchange sites.

Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the victim can get to hospital for treatment.

Many local police and emergency responders already carry naloxone. Free kits are also available to people who use opioids, as well as their family and friends, at participating pharmacies in Kawartha Lakes. To find exact locations for free naloxone kits, visit the Ontario government website.

Signs of an overdose include: very large or very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.

For more information about harm reduction and COVID-19, please visit the Health Unit website.

Leave a Reply

Your email address will not be published.

*

Latest from Health

Go to Top